Alert archive / Ohio / Severe Thunderstorm Warnings in 2005

Severe Thunderstorm Warning 144, NWS Cleveland, OH

July 18, 2005Ottawa County, Ohio

NWS Cleveland, OH issued this severe thunderstorm warning at Jul 18, 2005, 6:29 PM EDT for Ottawa County, Ohio. It was in force for 50 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 18, 2005, 6:29 PM EDT (22:29 UTC)
Expired
Jul 18, 2005, 7:19 PM EDT
In force
50 min
Issued by
NWS Cleveland, OH
Area
Counties, with a storm outline in the text

County Ottawa County, OH

The radar

The Cleveland radar (KCLE), 91 km from the middle of the area, began a volume at 22:32 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 18, 6:50 PM EDTTSTM WND DMG7 Ne Port Clinton, OHONE TREE DOWNED NEAR CATAWBA STATE PARK. TREE ALSO DOWN IN OAK HARBOR.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 21 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Detroit, MI (KDTX), launched 12:00Z, 10.5 hours before the alert went out and 137 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Detroit, MI at 12:00Z on 2005-07-18Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1397 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Detroit, MI at 12:00Z on 2005-07-18The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 21 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1397 J/kg
Mixed-layer CIN
-51 J/kg
Mixed-layer LCL
954 m above ground
0-6 km bulk shear
15 kt
0-1 km storm-relative helicity
21 m²/s²
0-3 km storm-relative helicity
12 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS51 KCLE 182232
SVRCLE
OHC123-182315-
/O.NEW.KCLE.SV.W.0144.050718T2229Z-050718T2315Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE CLEVELAND OH
632 PM EDT MON JUL 18 2005

THE NATIONAL WEATHER SERVICE IN CLEVELAND HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  OTTAWA COUNTY IN NORTHWEST OHIO

* UNTIL 715 PM EDT

* AT 627 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED   
  A SEVERE THUNDERSTORM CAPABLE OF DAMAGING WINDS IN EXCESS OF 58    
  MPH. THIS STORM WAS LOCATED NEAR OAK HARBOR...AND MOVING EAST AT   
  30 MPH.

* LOCATIONS IMPACTED INCLUDE...
  PORT CLINTON...
  OAK HARBOR...

SEVERE THUNDERSTORMS PRODUCE DAMAGING WIND IN EXCESS OF 55 MPH...
DESTRUCTIVE HAIL...DEADLY LIGHTNING...AND VERY HEAVY RAIN. FOR YOUR
PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR HOME
OR BUSINESS. HEAVY RAINS FLOOD ROADS QUICKLY SO DO NOT DRIVE INTO
AREAS WHERE WATER COVERS THE ROAD.

REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY. THEY
WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST
OFFICE IN CLEVELAND.

LAT...LON 4155 8300 4154 8288 4158 8286 4159 8283
      4155 8279 4155 8272 4153 8270 4151 8271
      4149 8296 4145 8303 4146 8323 4159 8328
      4162 8312

$$

MRD
2 follow-up statements
000 
WWUS51 KCLE 182304
SVSCLE

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE CLEVELAND OH
703 PM EDT MON JUL 18 2005

OHC123-182315-
/O.CON.KCLE.SV.W.0144.000000T0000Z-050718T2315Z/
OTTAWA OH-
703 PM EDT MON JUL 18 2005


...A SEVERE THUNDERSTORM WARNING CONTINUES UNTIL 715 PM EDT FOR
OTTAWA COUNTY...


AT 658 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING DAMAGING WINDS IN
EXCESS OF 58 MPH.  THIS STORM WAS LOCATED NEAR PORT CLINTON...AND 
MOVING EAST AT 30 MPH. ADDITIONAL THUNDERSTORMS CAPABLE OF PRODUCING 
WINDS IN EXCESS OF 58 MPH WERE LOCATED OVER THE FAR WESTERN END OF 
OTTAWA COUNTY.

* LOCATIONS IMPACTED INCLUDE...
  MARBLEHEAD...

IN ADDITION TO LARGE HAIL AND DAMAGING WINDS...CONTINUOUS CLOUD TO
GROUND LIGHTNING IS OCCURRING WITH THIS STORM. MOVE INDOORS
IMMEDIATELY LIGHTNING IS ONE OF NATURES NUMBER ONE KILLERS.
REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE
STRUCK BY LIGHTNING.

LAT...LON 4155 8300 4154 8288 4158 8286 4159 8283
      4155 8279 4155 8272 4153 8270 4151 8271
      4149 8296 4145 8303 4146 8323 4159 8328
      4162 8312

$$

MRD
000 
WWUS51 KCLE 182319
SVSCLE

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE CLEVELAND OH
717 PM EDT MON JUL 18 2005

OHC123-182327-
/O.EXP.KCLE.SV.W.0144.000000T0000Z-050718T2315Z/
OTTAWA OH-
717 PM EDT MON JUL 18 2005


...THE SEVERE THUNDERSTORM WARNING FOR OTTAWA COUNTY HAS EXPIRED...

NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED THAT AN AREA OF 
THUNDERSTORM ACTIVITY WAS STILL OVER OTTAWA COUNTY. THESE STORMS MAY 
PRODUCE WIND GUSTS TO 40 TO 45 MPH WITH PEA SIZED HAIL.

LAT...LON 4155 8300 4154 8288 4158 8286 4159 8283
      4155 8279 4155 8272 4153 8270 4151 8271
      4149 8296 4145 8303 4146 8323 4159 8328
      4162 8312

$$

MRD

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Cleveland, OH wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 18, 4:04 PM EDT, 2 hours 25 minutes earlier.

Area forecast discussion, Jul 18, 4:04 PM EDT, 2 hours 25 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CLEVELAND OHIO
404 PM EDT MON JUL 18 2005

.SHORT TERM (TONIGHT-THU)...
COLD FRONT...ONLY IN THE TERMS OF LOWER DEWPOINTS...IS HEADING OUR
WAY...HAVING ALREADY PASSED CHI AND LAKE MI.  EXPECT LINE OF
THUNDERSTORMS TO CONTINUE EAST WITH THE FRONT...AND POSSIBILITY OF
SEVERE STILL CONTINUING WITH MID/UPPER LEVEL JET MAX TO MOVE THROUGH
BASE OF TROUGH/GOOD LAPSE RATES/INSTABILITY/ETC.  THEREFORE HAVE
LIKELY POPS WESTERN TWO THIRDS...WITH HIGH CHC EAST.  EXPECTED
TIMING IS AROUND 7 PM FOR TOL...10-12 CLE AND OVERNIGHT EAST.  FRONT
TO PASS THROUGH TOWARDS MORNING.  THAT MEANS THAT TONIGHT WILL
REMAIN HUMID AND WARM...WITH DROPPING DEWPOINTS FOR TUE.  THEREFORE
WORDED ZONES WITH LESS HUMID WEST WHERE LOWER DEWPOINTS WILL BE IN
THERE SOONER.  ALL PRECIP SHOULD BE EAST OF THE AREA...BUT HAVE
SLIGHT CHC POPS FOR E/SE COUNTIES EARLY IN THE MORNING.

LIKE WAS MENTIONED ABOVE...COLD FRONT WONT EXACTLY BRING LOWER
TEMPS...MID WEEK WILL STILL BE IN MID/UPPER 80S.  DRY WEATHER WITH
SLIGHT RIDGING.

&&

.LONG TERM (FRI-MON)..
NEXT FRONT TO ROLL THROUGH THU NIGHT.  THIS WAS PREVIOUSLY FORECAST
TO STALL IN THE AREA BY HPC AND OUR FORECAST.  LATEST RUNS AND
COLLABORATION AGREE ON FRONT MAKING PROGRESS THROUGH OUR AREA.
THEREFORE MOVED POPS THOUGH THE CWA THU NIGHT.  THEN STRONG RIDGE
AND WARM H8 TEMPS APPROACH THE AREA FOR THE WEEKEND...INCREASING
DEWPOINTS AND TEMPERATURES ONCE AGAIN...RESULTING IN UPPER 80S/NEAR
90 WITH UPPER 60S OVERNIGHT.

&&

.AVIATION (18Z-18Z)...
A WEAK IMPULSE MOVING THRU EASTERN OH AND NW PA CAUSING WIDELY SCT
SHWRS AND TSTMS. THAT SHOULD MOV E OF THE AREA. WATCHING NARROW
SQUALL LINE WITH THE CDFNT THAT WILL SWEEP THROUGH THE AREA STARTING
22Z TO 05Z. STRONG WINDS LIKELY. VFR AFTER SQUALL LINE AND VFR AFT
FROPA WHICH IS 12Z TO 16Z AND AMS DRIES OUT AFT FROPA SO MAINLY SCT
CU.

&&

.CLE WATCHES/WARNINGS/ADVISORIES...
.OH...NONE.
.PA...NONE.

SHORT TERM...OUDEMAN
LONG TERM...OUDEMAN
AVIATION...KIELTYKA
Hazardous weather outlook, Jul 18, 5:21 AM EDT, 13 hours 8 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CLEVELAND OH
521 AM EDT MON JUL 18 2005

OHZ003-006>014-017>023-027>033-036>038-047-089-PAZ001>003-190920-
ASHLAND OH-ASHTABULA INLAND OH-ASHTABULA LAKESHORE OH-CRAWFORD PA-
CRAWFORD OH-CUYAHOGA OH-ERIE OH-GEAUGA OH-HANCOCK OH-HOLMES OH-
HURON OH-KNOX OH-LAKE OH-LORAIN OH-LUCAS OH-MAHONING OH-MARION OH-
MEDINA OH-MORROW OH-NORTHERN ERIE PA-OTTAWA OH-PORTAGE OH-
RICHLAND OH-SANDUSKY OH-SENECA OH-SOUTHERN ERIE PA-STARK OH-
SUMMIT OH-TRUMBULL OH-WAYNE OH-WOOD OH-WYANDOT OH-
INCLUDING THE CITIES OF...AKRON...ASHLAND...ASHTABULA...
BOWLING GREEN...BUCYRUS...CANTON...CHARDON...CLEVELAND...ELYRIA...
ERIE...FINDLAY...FOSTORIA...FREMONT...JEFFERSON...LORAIN...
MANSFIELD...MARION...MEADVILLE...MEDINA...MILLERSBURG...
MOUNT GILEAD...MOUNT VERNON...NORWALK...PAINESVILLE...PORT CLINTON...
RAVENNA...SANDUSKY...TIFFIN...TOLEDO...UPPER SANDUSKY...WARREN...
WOOSTER AND YOUNGSTOWN
521 AM EDT MON JUL 18 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR MUCH OF NORTHERN OHIO AND
NORTHWEST PENNSYLVANIA.

.DAY ONE...TODAY
THERE IS A CHANCE OF SEVERE THUNDERSTORMS OVER NORTHWEST OHIO BY LATE
AFTERNOON AND ACROSS ALL OF NORTHERN OHIO AND NORTHWEST PENNSYLVANIA
BY THIS EVENING.

THUNDERSTORMS WILL DEVELOP IN ADVANCE OF A COLD FRONT OVER THE UPPER
MISSISSIPPI VALLEY. THE STORMS WILL LIKELY FORM DURING THE HEAT OF
THE AFTERNOON OVER THE CENTRAL GREAT LAKES AND MAY REACH NORTHWEST
OHIO DURING THE HEAT OF THE DAY BUT MAY WEAKEN AS THEY MOVE EAST
TONIGHT.

HEAT INDEX TEMPERATURES COULD REACH AS HIGH AS 105 DEGREES ACROSS
NORTHWEST OHIO AND NEAR 100 DEGREES ACROSS PARTS OF NORTH CENTRAL
OHIO. THOSE THAT MUST WORK IN THE HEAT OR THOSE THAT DO NOT HAVE AIR
CONDITIONING SHOULD TAKE MEASURES TO TRY AND KEEP COOL.

.DAYS TWO THROUGH SEVEN...
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER CALL TO ACTION STATEMENT...
SPOTTER ACTIVATION WILL BE LIKELY BY LATE AFTERNOON OR EVENING.

KOSARIK

In the hours before

Special weather statement, Jul 18, 1:52 PM EDT, 4 hours 37 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CLEVELAND OH
152 PM EDT MON JUL 18 2005

OHZ003-006>014-017>023-027>033-036>038-047-089-182051-
ASHLAND OH-ASHTABULA INLAND OH-ASHTABULA LAKESHORE OH-CRAWFORD OH-
CUYAHOGA OH-ERIE OH-GEAUGA OH-HANCOCK OH-HOLMES OH-HURON OH-KNOX OH-
LAKE OH-LORAIN OH-LUCAS OH-MAHONING OH-MARION OH-MEDINA OH-MORROW OH-
OTTAWA OH-PORTAGE OH-RICHLAND OH-SANDUSKY OH-SENECA OH-STARK OH-
SUMMIT OH-TRUMBULL OH-WAYNE OH-WOOD OH-WYANDOT OH-
INCLUDING THE CITIES OF...AKRON...ASHLAND...ASHTABULA...
BOWLING GREEN...BUCYRUS...CANTON...CHARDON...CLEVELAND...ELYRIA...
FINDLAY...FOSTORIA...FREMONT...JEFFERSON...LORAIN...MANSFIELD...
MARION...MEDINA...MILLERSBURG...MOUNT GILEAD...MOUNT VERNON...
NORWALK...PAINESVILLE...PORT CLINTON...RAVENNA...SANDUSKY...TIFFIN...
TOLEDO...UPPER SANDUSKY...WARREN...WOOSTER AND YOUNGSTOWN
152 PM EDT MON JUL 18 2005

SOME STRONG TO POSSIBLY SEVERE THUNDERSTORMS WILL AFFECT NORTHERN
OHIO THIS EVENING.

AT MID AFTERNOON A NARROW BAND OF STRONG TO SEVERE THUNDERSTORMS WAS
LOCATED FROM LOWER MICHIGAN TO NORTHWEST INDIANA. THE THUNDERSTORMS
WERE MOVING FROM THE SOUTHWEST AT 30 MPH. THE THUNDERSTORMS SHOULD
REACH NORTHWEST OHIO NEAR TOLEDO AROUND 6 PM AND SWEEP ACROSS THE
REST OF THE STATE DURING THE EVENING AND SHOULD BE OUT OF NORTHERN
OHIO BY MIDNIGHT. THE THUNDERSTORMS SHOULD REACH THE MANSFIELD AREA
AROUND 8 PM AND THE CLEVELAND AND AKRON-CANTON AREAS AROUND DARK.

PEOPLE IN NORTHERN OHIO SHOULD MONITOR LATER FORECASTS FOR POSSIBLE
WATCHES AND WARNINGS.

KIELTYKA

The office that day

Everything else NWS Cleveland, OH issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 18, 5:55 PM EDTSpecial Marine WarningCLE2 hr
Jul 18, 7:33 PM EDTSpecial Marine WarningCLE117 min
Jul 18, 7:49 PM EDTSevere Thunderstorm WarningCLELorain48 min

Nearby

Severe Thunderstorm Warnings in Ohio, 2005Every severe thunderstorm warning in 2005

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.